|A Substitute for Viramune
Dec 4, 2005
It's been several years since I first tested HIV+. At that time, my VL was at 3648 copies/L and I had 374 cells per cubic mm. My doctor did not put me on meds at that time and told me that 374 was low but normal for some people. Last December my CD4 cells went down to 226 and my VL was 3249. My doctor suggested that I work on bringing my CD4 cell count higher so I increased my time in the gym and started taking multiple vitamins. A few months later my CD4 cell count rose to 354, but in June I was under pressure and my CD4 cells went down to 247. At that time,I had started with a new doctor who told me that I needed to start meds right away and I began taking 1 Truvada and 2 Viramune daily. It wasn't a week before I started feeling feverish and lethargic. I stopped going to the gym for the first time in years. Everything I did took longer. My doctor was so pleased that my test results showed an improvement that he wanted me to continue telling me the side effects would go away. He pointed out that before taking meds my CD4 cell count was down to 192 and VL was 3525 but after less than a month, my CD4 cells were up to 297 and my VL was < 50. So I perserved with the meds. The fevers and fatigue were accompanied by night sweats and my body odor was more pronounced. I began drinking more water and ate well, but I would get very hungry and weak during the middle of the day. I went to the ED because I had testicular swelling and was told to stop taking meds until I consulted with my doctor. Two days later, I started feeling better and went to see my doctor. He told me to stop Travada and presecribed Epzicom as a substitute for Viramune. When I went to pick up my Rx, there was a snag in obtaining them, so I remain on an extended drug holiday. Meanwhile, my health has dramatically improved. I've been reading about the side effects of Viramune and I'm concerned that when I am able to start meds again, I will return to the same problem or even worse. Considering what I've been through, should I ask my doctor to switch me off Viramune? I'm wondering if I should go back to meds or -- as several of my friends have suggested, stay off meds until I really need them? How would I know when I really need rhem?
Response from Dr. Pierone
Hello and thanks for posting.
Sometimes fever and lethargy that develop after starting HAART may be a manifestation of infection or an immune reconstitution reaction. But your CD4 count was not in the very low range that is associated with immune reconstitution. If you were on medications for more than a few weeks it seems unlikely that an incidental infection was causing your symptoms. Also, the resolution of symptoms within 2 days of stopping medications is strong evidence of causality.
So it seems likely that one of the components of the regimen was making you sick. One of the fundamental rules of HIV management is to stop or switch medications that are causing intolerable side effects. It could have been either Viramune for Truvada and it is sometimes impossible to know for sure. I suspect your clinician thought it might have been the Truvada since he ordered Epzicom which is sometimes substituted for Truvada. If you had liver function testing performed while you were on treatment and it became abnormal this would implicate Viramune over Truvada. Given the uncertainty, it would be entirely reasonable to choose a completely different regimen when you do restart therapy. Epzicom and Sustiva would be a comparable regimen and this would be expected to be as potent as Truvada and Viramune. I hope that this helps and best of luck!
antiviral drugs and face thinning
Reyataz, Norvir & Truvada
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.